Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Taking 10 nurofen plus daily. Have I damaged my intestine or stomach?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 442 Questions
I take about 10 nurofen plus a day & I'm worried about my health but I feel like I can't function without them. What can a doctor do to help? Also, is any damage I may have done to my intestines and/or stomach reversible?
Posted Wed, 29 Aug 2012 in Drug Abuse
Answered by Dr. Sourav Ganguly 2 hours later

Thanks for your query.

Neurofen plus contain pain killer (NSAID) ibuprofen and codeine phosphate. Both of these drugs have addiction potential. Ibuprofen is comparatively less addictive so its withdrawal reactions are not severe so treatment is to stop the drug by gradually tapering the dose under a psychiatrist.
Codeine has very severe withdrawal reactions so its detoxification needs to be done under a psychiatrist or in a de- addiction centre. I suggest you to attend an addiction centre (methadone clinic maybe) or a psychiatrist.

The withdrawal symptoms persist around 7-14 days after stoppage of drugs when you need –

1). Clonazepam (will make you drowsy).
2). Clonidine (to decrease the withdrawal reaction).
3). Imodium or some other anti-diarrhoea medications (if you have withdrawal diarrhoea).
After overcome of withdrawal symptoms you have to take one opioid agonist/partial agonist (like methadone, buprenorphine, tramadol) for replacement for prevention of relapse.

All drugs mentioned to be taken after opinion from the treating psychiatrist.

Side by side psycho education and counselling should be done that is called relapse prevention counselling (RPC) that help you to avoid situation which provoke you to take drugs and also to control yourself during craving.

Psycho education of the family member also should be done that how they behave with you.

For the whole thing you need to be admitted for 4-6 weeks and you become free of codeine and will be able to lead normal life.

About the side effect ibuprofen has been deleterious effect on stomach. It causes gastritis/gastric ulcer/gastric erosion which is usually reversible. After stoppage of the drug, Prostaglandin analogue and proton pump inhibitors combination for 6 weeks can cure the condition.

Hope I have answered your query. If you have any further questions I will be happy to help.

Wish you a speedy recovery.

Best Wishes,
Dr Sourav Ganguly
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor